SAN DIEGO — Some recipients of Moderna’s coronavirus vaccine have reported an unexpected side effect.
“Of the 30,000 subject trials, there are three events that they noted,” Dr. Tess Mauricio, a San Diego dermatologist, said. “Two of them actually experienced swelling in the cheeks and one had filler placed about two weeks prior to vaccination, and the other one was six months prior.”
The FDA Advisory Committee reviewing the Moderna vaccine noted the very specific side effects involving several trial participants who had cosmetic facial fillers in their cheeks and lips. There are many different types of fillers, but the most common is hyaluronic acid.
“Not all fillers are created equal. There’s some fillers which are more biostimulators, that can activate the immune system more, and can be looked at by your immune system as foreign, as opposed to others like hyaluronic acid,” Mauricio said. “So a discussion with your doctor is very important when it comes to vaccines.”
According to the FDA, nearly three million Americans got fillers last year to smooth out fine lines and wrinkles. So what’s the connection?
“Whenever we get a vaccine, we’re asking our bodies and our immune system to respond to an antigen,” Mauricio said. “You can have kind of a generalized ramping up of your immune system, and if it recognizes something that is foreign, it can try to attack it.”
Doctors said in all the cases, the reaction to the vaccine was easily treatable.
“It resolved with treatments with antihistamines and also steroids,” Mauricio said. “It’s also important to have this conversation. We want to really educate not just the general public, but also practitioners that perform filler procedures, because if something like this does happen, catching it early and treating it early will make it better for the patient.”
Moderna plans to place a warning on its prescribing information.